Aspirin and Other Anti-Inflammatory Drugs: Hidden Dangers

Acetylsalicylic acid (aspirin) and the other anti-inflammatory drugs are known by the collective name of NSAIDs (non-steroidal anti-inflammatory drugs) and are probably the most widely used medications in the world. In North America, over the counter (OTC) preparations include aspirin, Advil and Aleve. They relieve many pains such as headaches and muscle aches and are mainstays for the treatment of arthritis. However, not everyone can take NSAIDs and for some patients the use of an NSAID is fraught with danger. Who are those people and what types of problems are they likely to encounter?

Problems: Allergic-like reactions can occur in as many as 1% of the general population after taking aspirin or another NSAID. The reactions are urticaria (hives), angioedema (swelling of extremities or face or tongue or throat), rhinosinusitis (runny nose, congested sinuses, post-nasal drip), asthma (wheezing), and anaphylaxis (sudden collapse and death). These reactions are not caused by immunologic mechanisms and their preferred designation is aspirin intolerance or sensitivity and not aspirin allergy. Aspirin sensitivity occurs in about 1 in 50,000 NSAID administrations and can occur in individuals who have previously used an NSAID without problem. Asthma and anaphylaxis can be severe, even fatal.

People at risk
: People at risk can be identified by their tendency to have problems in the upper and lower respiratory tracts or skin. In the normal population, the rate of aspirin sensitivity is quite rare and manifests either as asthma or hives. Reactions to aspirin or the other NSAIDs typically occur within three hours of ingestion, however hives can be delayed as long as 24 hours, and this prolonged interval sometimes leads one to overlook the NSAID as the culprit.

In the classic case of aspirin sensitivity, a young patient will first develop non-allergic rhinosinusitis. After several months to years, the classic patient will develop large nasal polyps, followed, usually after the third decade of life, by asthma. Until the development of asthma, the patient may have taken NSAIDs without incident or simply with increased rhinitis, but after the onset of asthma, an asthmatic or anaphylactic reaction can occur following NSAID ingestion. At this point in time the patient suffers from the full classic triad of nasal polyps, asthma, and ASA sensitivity. In such a patient the onset of a reaction may be characterized by profuse nasal discharge, ocular congestion, and generalized or facial flushing. Difficulty breathing and audible wheezing may be evident within 30 minutes and progress for hours. Vascular collapse and death can occur.

Not all people follow the classic course. People with only nasal polyps or only asthma have the same likelihood of a reaction to NSAIDs as their classic counterparts. Among asthmatics, the frequency of aspirin sensitivity is 10-20%, ranging from about 4% in patients with easy to control asthma up to 40% in severe asthmatics with nasal polyps and sinusitis. The frequency of aspirin induced asthma in asthmatics increases with age: 1.5% in adolescence, 3.5% between 20-40 years of age, and 6.5% in patients older than 40 years. While the majority of asthmatics are tolerant of aspirin and other NSAIDs, there are no clues to identify patients not at risk. An intriguing paradox is that in about 0.3% of asthmatics asthma is relieved by aspirin. This phenomenon is a mystery.

Fewer than 2% of patients with asthma and other respiratory symptoms develop hives. In some otherwise normal people, aspirin sensitivity manifests as hives (urticaria) and/or angioedema. In addition, in 20-30% of patients with hives due to other causes, aspirin sensitivity manifests as enhanced urticaria or angioedema upon NSAID exposure. Aspirin sensitive individuals tend to remain constant in the nature of their reaction—-patients with respiratory problems develop upper and lower-respiratory tract symptoms while patients with skin diseases develop urticaria and angioedema. Fewer than 2% of reactions combine dermatologic and respiratory symptoms.

When should people suspect that they have a problem? Certainly, if you develop hives or a runny nose or congested sinuses from time to time, ascertain if these problems occur after you have taken aspirin or an NSAID. If these are chronic problems ascertain if your symptoms increase after taking an NSAID. Fortunately rhinosinusitis and hives are not life threatening.

How to mange the problem: The management of the problem requires a cooperative venture between the informed person at risk and his or her doctor. If you have nasal polyps or asthma it is best to avoid NSAIDs. Even if you have taken an NSAID in the past without problem, you are at risk for the development of a serious reaction. Manage simple pains with simple measures, avoiding medications when possible but if necessary using acetaminophen (Tylenol) for pain relief.

Individuals with a history of aspirin intolerance must avoid NSAIDs and should wear a Medic-Alert bracelet warning physicians of their problem. As NSAIDs are available in many over the counter (OTC) products patients must be cautious about the use of unknown products. The introduction of rubs containing NSAIDs for the relief of painful joints and muscles is another new and potentially dangerous route of exposure for aspirin sensitive people.

The problem of aspirin intolerance is not limited to the high doses of NSAIDs needed to treat arthritis. Highly sensitive individuals can react to the low doses of aspirin used to prevent recurrent heart attacks or strokes
.

In aspirin sensitive patients who need an NSAID, there is a method to render such a person capable of taking NSAIDs. Aspirin desensitization can be undertaken but only in a setting where medical personnel can attend to a life threatening reaction. This is not for the home or the doctor’s office. Because aspirin desensitization is a potentially dangerous, time-consuming and possibly expensive procedure, for example if admission to hospital is required for the very sensitive patient, the indication for the NSAID must be sound and the patient cannot be cavalier about the ongoing daily ingestion of aspirin required to maintain the desensitized state. Once daily use of NSAIDs in a desensitized individual is interrupted for more than 2 days, it cannot be assumed that the individual remains desensitized and the procedure must be repeated.

Currently new NSAIDs (generic Celebrex and Vioxx) have been introduced that cause significantly fewer serious stomach side effects. These are the specific COX-II inhibitors. At this date until evidence to the contrary is obtained it is premature to assume that the specific COX-II inhibitors are safe to use in aspirin intolerant individuals.

Tags: , , ,

Comments are closed.